Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 3, NWS Newport/Morehead City, NC

March 28, 2007Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 28, 2007, 4:02 PM EDT for Beaufort County, North Carolina. It was in force for 43 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2007, 4:02 PM EDT (20:02 UTC)
Expired
Mar 28, 2007, 4:45 PM EDT
In force
43 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 83 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 4:10 PM EDTHAIL 0.258 N Washington, NC
Mar 28, 4:20 PM EDTHAIL 17 N Washington, NCINTERSECTION OF CHERRY RUN AND HWY 17.
Mar 28, 4:23 PM EDTHAIL 1.252 W Washington, NC
Mar 28, 4:25 PM EDTHAIL 0.88Washington, NC
Mar 28, 4:27 PM EDTHAIL 1.75Washington, NC
Mar 28, 4:29 PM EDTHAIL 1Washington, NC911 CENTER REPORT
Mar 28, 4:31 PM EDTHAIL 2Washington, NC
Mar 28, 4:42 PM EDTHAIL 1.5Washington, NC
Mar 28, 4:43 PM EDTHAIL 0.75Washington, NCRIVER ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:03 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 282002
SVRMHX
NCC013-282045-
/O.NEW.KMHX.SV.W.0003.070328T2002Z-070328T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
402 PM EDT WED MAR 28 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...WASHINGTON...RIVER ROAD...

* UNTIL 445 PM EDT

* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES
  NORTHWEST OF WASHINGTON TO 22 MILES EAST OF RIVER ROAD...OR ALONG A
  LINE EXTENDING FROM 13 MILES NORTHEAST OF GREENVILLE TO 22 MILES
  EAST OF RIVER ROAD...AND MOVING SOUTH AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WASHINGTON AND RIVER ROAD BY 425 PM EDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3574 7721 3545 7654 3516 7641 3550 7715

$$

24
1 follow-up statement
000 
WWUS52 KMHX 282028
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
427 PM EDT WED MAR 28 2007

NCC013-282045-
/O.CON.KMHX.SV.W.0003.000000T0000Z-070328T2045Z/
BEAUFORT NC-
427 PM EDT WED MAR 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR BEAUFORT COUNTY...

AT 426 PM EDT...THE PUBLIC REPORTED GOLF BALL SIZE HAIL IN THE TOWN 
OF WASHINGTON. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
12 MILES NORTHWEST OF WASHINGTON TO 22 MILES EAST OF RIVER ROAD...OR 
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF GREENVILLE TO 22 
MILES EAST OF RIVER ROAD...MOVING SOUTH AT 5 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WASHINGTON...WASHINGTON PARK...RIVER ROAD AND CHOCOWINITY..

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3574 7721 3545 7654 3516 7641 3550 7715

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:00 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 28, 2:00 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
200 PM EDT WED MAR 28 2007

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...FEW SHWRS HV STRTED
POPPING ALNG THE FRNT IN NRN TIER OF CWA. MDLS PICKD UP ON TIMING OF
ACTVTY...BUT WERE TOO FAR S AS BNDRY HASNT DROPPD AS FAR S AS MDLS
SAID. PCPN SHUD CONT ALNG FRNT AS IT DROPS S THRU THE AFTN...BUT IS
XPCTD TO DIMINISH WI LOSS OF HTG. AS UPR RDG BRKS DWN TNGT IT WL
ALLONG A DECNT S/WV TO MV SE ACRS CWAS...PROMPTING MR ACTVTY TNGT.
SNDGS DONT REALLY MSTN UP TIL LTR TNGT AS THE S/WV MVS THRU. DECENT
INSTBLTY THIS AFTN...BUT INSTBLTY DROPS LO TNGT. WI DRY LO LVLS AND
AND WET BULB ZEROS LWR THAN 10K FT...WUD NOT BE SURPRISED TO SEE
HAIL OR STRNG DWNBURST WND WI TSTMS THAT DO FORM THIS AFTN.

AS UPR ENERGY DROPS S THU AFTN WL SEE QUICK CUT OFF OF MSTR AND
DYNAMICS...AND THRFR QUICK END OF PCPN ARND MIDDAY. WL SEE SIG COOLG
THU AND THU NGT BHND CD FNT. WI HIGHS IN THE 50S AND LOWS IN THE
30S.

&&

.MID TERM /FRIDAY THROUGH SATURDAY NIGHT/...HIGH PRESSURE WILL REMAIN
IN CONTROL OVER THE REGION FRIDAY THROUGH SATURDAY. HIGHS TEMPS
WARMING THROUGH BEGINNING OF THE WEEKEND...MAXING OUT IN THE
LOW/MID 70S BY SATURDAY. CLOUD COVER ON THE INCREASE BEGINNING
SATURDAY MORNING WITH NEXT APPROACHING FRONT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...SUNDAY WILL START WITH
INCREASING S/SSW FLOW WITH AN APPROACHING FRONTAL BOUNDARY.
MODEL OMEGA AND QPF ARE SPOTTY AS MUCH OF THE DEEP MOISTURE IS
SCOURED OUT BEFORE REACHING OUR CWA...BUT WILL CONTINUE WITH LOW
CHC POPS GIVEN WEAK MID-LEVEL TROF CROSSING THE AREA DURING PEAK
HEATING. UPPER RIDGE TO BUILD THRU THE REMAINDER OF THE EXTND
PERIOD. SOME POTENTIAL FOR PRECIP WITH FRONTAL BOUNDARY WEDS
AFTERNOON PER LATEST GFS...AND HPC GUIDANCE SHOWS SMALL POPS FOR
WEDS AS WELL AS OUR AREA WILL IN THE WARM SECTOR AHEAD OF THE
FRONT...BUT BEING DAY 7...WILL HOLD OFF FOR NOW. TEMPS THRU MUCH
OF THE EXTND PERIOD WILL BE CLOSE TO SEASONAL NORMALS.

&&

.AVIATION /18Z-18Z/...CLDS ARND 10K WL LWR THRUOUT THE AFTN AND EVE HRS AS
FRNT DROPS S THRU AREA AND UPR LVL ENERGY MVS IN. AFTN TSTM ACTVTY
ISOLD SO HV VCTS IN TAFS. AS UPR ENERGY MVS THRU TNGT WL SEE INCRSD
SHWR ACTVTY AND CIGS AOB 3K. XPCT IMPVMNT AFT SR.

&&

.MARINE...FRONTAL BOUNDARY MOVING INTO THE FAR NRN CSTL WATERS
WITH N WINDS 15 KT AT THE DUCK COE PIER AS 0F 18Z. FRONT SHOULD
ADVANCE SOUTH THRU THE REMAINDER OF THE CWA THRU THE NEXT SEVERAL
HOURS WITH GOOD PRES RISES AND CAA. SCA CRITERIA WINDS AND SEAS
WILL DEVELOP THIS EVENING AND OVERNIGHT...ENDING FAIRLY QUICKLY BY
LATE THURSDAY AS HIGH PRES BUILDS ALONG THE CAROLINA COAST INTO
THE EARLY PART OF THE WEEKEND. AN INCREASE IN SW FLOW WILL OCCUR
AGAIN ON SUNDAY AHEAD OF ANOTHER WEAK FRONTAL BOUNDARY...BUT WINDS
SHOULD LARGELY REMAIN IN THE 15 TO 20 KT RANGE. EARLY NEXT WEEK
WILL FIND VERY WEAK GRADIENT ACROSS THE WATERS WITH BENIGN MARINE
CONDITIONS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM TO 2 PM EDT THURSDAY FOR AMZ135.

     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT FRIDAY
     FOR AMZ152-154.

     SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT FRIDAY
     FOR AMZ150-156.

     SMALL CRAFT ADVISORY FROM 8 AM THURSDAY TO 8 AM EDT FRIDAY FOR
     AMZ158.

&&

SHORT TERM...GOODALL
MID TERM...QUELL
LONG TERM...COLLINS
AVIATION...GOODALL
MARINE...COLLINS
Hazardous weather outlook, Mar 28, 5:05 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
505 AM EDT WED MAR 28 2007

NCZ029-044-045-079>081-090>095-098-290915-
MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-
JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
505 AM EDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG AND
AHEAD OF A COLD FRONT. A FEW OF THESE STORMS COULD BECOME
SEVERE...WITH LARGE HAIL THE PRIMARY THREAT. THE THREAT OF
THUNDERSTORMS WILL END EARLY THIS EVENING AS COOLER AND MORE
STABLE AIR MOVES IN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

AMZ130-135-150-152-154-156-158-NCZ046-047-103-104-290915-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-TYRRELL-
MAINLAND DARE-OUTER BANKS DARE-OUTER BANKS HYDE-
505 AM EDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Mar 28, 3:53 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
353 PM EDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             STOKES                  35.71N 77.26W
03/28/2007  E1.00 INCH       PITT               NC   PUBLIC

&&

CQUELL

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:08 PM EDTSpecial Marine WarningMHX52 min
Mar 28, 4:44 PM EDTSevere Thunderstorm WarningMHXBeaufort31 min
Mar 28, 5:09 PM EDTSevere Thunderstorm WarningMHXPitt66 min
Mar 28, 5:35 PM EDTTornado WarningMHXPitt25 min
Mar 28, 6:12 PM EDTSevere Thunderstorm WarningMHXHyde48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.